Trifexis in the News
By: Catherine Angle, DVM, MPH
Staff Veterinarian at Pet Poison Helpline
Recently, a story ran in Atlanta that investigates the connection between the administration of Trifexis, a monthly heartworm preventative, and the death of pets. As I read through the article, I was struck by a comment made by the animal owner where she mentioned that the timing was very suggestive because her pets became sick 3 – 6 weeks after the medication was given.
Here at Pet Poison Helpline, we often counsel pet owners through situations where their pet becomes ill and they then try to tie the sickness back to the things the pet was exposed to, which can get us in trouble! When your pet is feeling unwell and you have recently administered a medication, or your pet has ingested something they shouldn’t, always tell your veterinarian; however, keep an open mind. I have helped manage many cases where we reassured the pet owner and the DVM that if the vomiting, diarrhea or other signs they were seeing were from the product they used (floor cleaner, air freshener, etc), the signs should resolve without the need for meds, but it turned out the pet had a completely unrelated urinary tract or respiratory infection. If the veterinarian hadn’t practiced due diligence and performed thorough testing, the underlying infection would have been missed.
Medications that are administered every month commonly suffer from these negative associations because the likelihood of a sickness developing shortly after giving one is higher. If you give your pet a monthly heartworm prevention tablet, every sickness your pet has for the rest of their life will occur within 4 weeks of that administration. If you think your pet became ill after you gave a medication, ALWAYS report it to the company and your veterinarian, but keep an open mind and look for other causes so that we make sure to give your pet they care they need and not just the care we THINK they need.